Maine, 2004

Lightning Strike in Maine, August 3, 2004

August 3, 2004 · NWS GYX · 1 event in 1 county or zone

Lightning struck and ignited a fire in a large barn that housed a small high-end furniture manufacturing company. The fire destroyed the barn and heavily damaged the attached 1899 home.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$200,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

Lightning struck and ignited a fire in a large barn that housed a small high-end furniture manufacturing company. The fire destroyed the barn and heavily damaged the attached 1899 home. The barn did have lightning rods installed, however it is not known whether they were properly grounded.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Aug 3, 1:33 AM EST, 1 hour 42 minutes earlier.

Area forecast discussion, Aug 3, 1:33 AM EST, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
233 AM EDT TUE AUG 3 2004

.SHORT TERM (TODAY THROUGH TONIGHT)...
COLD FRONT MOVES SOUTHEAST FROM CANADA TODAY.  GOOD HEATING AHEAD OF
THE FRONT WILL SET THE STAGE FOR SHOWERS AND THUNDERSTORMS TO
DEVELOP AHEAD OF THE FRONT THIS AFTERNOON.  THE CONVECTION WILL
SPILL INTO THIS EVENING BUT WILL RAPIDLY DISSIPATE AS THE FRONT
MOVES OFFSHORE AND WITH COOLING EARLY TONIGHT.  SOME CLEARING
ALONG WITH PATCHY FOG LATER TONIGHT.

&&

.LONG TERM (WEDNESDAY THROUGH MONDAY)...
SURFACE FRONT MOVES OFFSHORE ON WEDNESDAY AND DEWPOINTS DROP
BACK TO THE LOWER 50S. SHOULD BE A NICE DAY PERHAPS WITH SOME
LEFTOVER MORNING FOG.  NEXT SYSTEM MOVES OUT OF THE MIDWEST...
ACROSS NEW YORK STATE ON THU AND INTO THE AREA THURSDAY NIGHT/FRIDAY.
BOTH ETA/GFS BRING AN INCH OR BETTER QPF SO WILL GO AHEAD AND UP
POPS TO LIKELY LATER THU AND THU NIGHT. THIS SYSTEM ASSOCIATED WITH
UNSEASONABLE DIGGING UPPER TROUGH THAT CLOSES OFF TO OUR WEST.  THE
COLD CORE OF THE UPPER LOW DOES STAY TO OUR WEST INTO THE WEEKEND SO
BEST CHANCE FOR SHOWER ACTIVITY MOST PROBABLY WILL REMAIN TO OUR WEST
OVER THE WEEKEND. &&

.AVIATION...VISUAL FLIGHT RULES TODAY EXCEPT INSTRUMENT FLIGHT
RULES IN ISOLATED GROUND FOG EARLY AND IN HEAVIER THUNDERSTORMS
LATER TODAY.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...NONE.
&&
Hazardous weather outlook, Aug 3, 1:41 AM EST, 1 hour 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
241 AM EDT TUE AUG 3 2004

MEZ007>009-012>014-018>028-NHZ001>010-013-040640-
ANDROSCOGGIN ME-BELKNAP NH-CENTRAL SOMERSET ME-COASTAL CUMBERLAND ME-
COASTAL WALDO ME-COASTAL YORK ME-INTERIOR CUMBERLAND ME-
INTERIOR ROCKINGHAM NH-INTERIOR WALDO ME-INTERIOR YORK ME-
KENNEBEC ME-KNOX ME-LINCOLN ME-MERRIMACK NH-NORTHERN CARROLL NH-
NORTHERN COOS NH-NORTHERN FRANKLIN ME-NORTHERN GRAFTON NH-
NORTHERN OXFORD ME-SAGADAHOC ME-SOUTHERN CARROLL NH-SOUTHERN COOS NH-
SOUTHERN FRANKLIN ME-SOUTHERN GRAFTON NH-SOUTHERN OXFORD ME-
SOUTHERN SOMERSET ME-STRAFFORD NH-SULLIVAN NH-
241 AM EDT TUE AUG 3 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND SOUTHERN MAINE
AND NORTHERN...CENTRAL AND SOUTHEAST NEW HAMPSHIRE.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The Portland,ME radar (KGYX), 79 km away, was scanning. The volume nearest the first event began at 08:17 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Oxford

When
August 3, 3:15 AM EST
Where
Oxford County, Oxford
Property damage
$200,000
Reported by
NEWSPAPER
Coordinates
44.500, -70.757 (the zone’s center; the record gives no point)

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2004Every state in 2004This day in weather historyWarnings in Maine, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5421580.